Alert archive / New Mexico / Flash Flood Warnings in 2016

Flash Flood Warning 30, NWS El Paso, TX

September 22, 2016Grant County, New Mexico

NWS El Paso, TX issued this flash flood warning at Sep 22, 2016, 4:29 PM MDT for Grant County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2016, 4:29 PM MDT (22:29 UTC)
Expired
Sep 22, 2016, 6:30 PM MDT
In force
2 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Grant County, NM

The radar

The El Paso radar (KEPZ), 162 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2016-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2016-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2137 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

412 
WGUS54 KEPZ 222229
FFWEPZ
NMC017-230030-
/O.NEW.KEPZ.FF.W.0030.160922T2229Z-160923T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
429 PM MDT THU SEP 22 2016

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN GRANT COUNTY IN SOUTHWESTERN NEW MEXICO...

* UNTIL 630 PM MDT

* AT 427 PM MDT...THUNDERSTORMS WHICH PRODUCED TORRENTIAL RAINFALL
  OVER SANTA CLARA AND BAYARD HAVE PRODUCE MINOR FLOODING IN THE 
  AREA.  ADDITIONAL THUNDERSTORMS WITH LIGHTER RAINFALL RATES ARE
  ALSO MOVING INTO THE AREA FROM THE SOUTHWEST.  FLOODING IS LIKELY
  TO AFFECT CAMERON CREEK INCLUDING LOW WATER CROSSINGS ON RACETRACK
  ROAD IN SANTA CLARA, AND RIDGE ROAD MUCH FURTHER DOWNSTREAM. IT 
  MAY TAKE OVER AN HOUR FOR THE RUNOFF TO REACH THE RIDGE ROAD 
  CROSSING.  

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HURLEY...
  SANTA CLARA...
  HANOVER...
  FIERRO...
  BAYARD...
  FORT BAYARD...
  COBRE...
  AND NORTH HURLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3262 10819 3270 10820 3280 10818 3287 10807
      3279 10806 3274 10809 3266 10808 3255 10811
      3253 10814

$$

HARDIMAN
2 follow-up statements
013 
WGUS74 KEPZ 222303
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
503 PM MDT THU SEP 22 2016

NMC017-230030-
/O.CON.KEPZ.FF.W.0030.000000T0000Z-160923T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRANT NM-
503 PM MDT THU SEP 22 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR
EASTERN GRANT COUNTY...

AT 501 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS HAVE MOVED 
OUT OF THE AREA.  HOWEVER, RUNOFF WILL CONTINUE TO CAUSE FLOODING 
IN AREA CREEKS AND ARROYOS, INCLUDING CAMERON CREEK AND YELLOW DOG
GULCH. LOW WATER CROSSINGS MAY BECOME TOO DANGEROUS TO CROSS. THIS
INCLUDES THE LOW WATER CROSSING ON RIDGE ROAD AT CAMERON CREEK, 
WEST OF HURLEY.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
SANTA CLARA...
HANOVER...
FIERRO...
BAYARD...
FORT BAYARD...
COBRE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN.
ARROYOS...STREAMS...AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.

&&

LAT...LON 3262 10819 3270 10820 3280 10818 3287 10807
      3279 10806 3274 10809 3266 10808 3255 10811
      3253 10814

$$

HARDIMAN
104 
WGUS74 KEPZ 230021
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
621 PM MDT THU SEP 22 2016

NMC017-230031-
/O.EXP.KEPZ.FF.W.0030.000000T0000Z-160923T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRANT NM-
621 PM MDT THU SEP 22 2016

...THE FLASH FLOOD WARNING FOR EASTERN GRANT COUNTY WILL EXPIRE AT
630 PM MDT...

THE HEAVY RAIN HAS ENDED. FLOOD WATERS HAVE RECEDED. FLOODING IS 
NO LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO HEED ANY
REMAINING ROAD CLOSURES AND BE AWARE OF DEBRIS LEFT OVER IN LOW 
WATER CROSSINGS.

LAT...LON 3262 10819 3270 10820 3280 10818 3287 10807
      3279 10806 3274 10809 3266 10808 3255 10811
      3253 10814

$$

HARDIMAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 2:03 PM MDT, 2 hours 26 minutes earlier.

Area forecast discussion, Sep 22, 2:03 PM MDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
203 PM MDT THU SEP 22 2016

.SYNOPSIS...
A weak surface trough will move across southern New Mexico and
west Texas this afternoon and tonight bringing a few showers and
thunderstorms to the Borderland. Westerly winds will produce
seasonably warm mostly dry weather Friday and Saturday. However an
upper level low pressure system will result in areas of rainfall
early next week with cool well below normal temperatures.

&&

.DISCUSSION...
Southerly low level flow continues to push moist air into
southern New Mexico and west Texas with afternoon dewpoints above
50 F and precipitable water around an inch...especially along the
Rio Grande vicinity where values are near 1.4 inches. the moisture
combined with above normal temperatures are making air mass
somewhat unstable with early afternoon mucapes around 800 to 1500
J/kg with greatest instability again over central portions of the
cwa.

Deep upper low was meanwhile moving into Nevada deep with trailing
trough axis extending into western Arizona. Further east a surface
trough associated with a dissipating cold front was entering
western New Mexico. Expect the surface trough will move further
east across the cwa this afternoon and this evening with shallow
lift along the boundary initiating a few showers and
thunderstorms. Moisture and cape values suggest several storms may
produce heavier rainfalls...hail and gusty winds.

Winds become westerly behind the surface trough and ahead of the
upper trough on Friday with advection of drier air lower surface
dewpoints below 40 most precipitable water fall below an inch most
areas. Thus expect dry weather with slightly lower temperatures
Friday and Saturday except for far eastern locations where deeper
moisture may allow for isolated storms.

After Saturday models continue to show major disagreements and
inconsistencies with ensembles displaying a broad spread of
solutions. Thus much uncertainty exists concerning later periods.
The determinative 12z GFS continues to move deep upper trough
slowly east southeastward across the cwa Saturday and Sunday with
an associated push of Canadian air producing cooler below normal
temperatures and mostly dry weather Sunday and beyond. In
contrast ecmwf develops a deep closed low over southwestern New
Mexico Sunday sand moves system very slowly westward into Arizona.
Resultant circulation will bring moist air aloft over low level
cool air dome causing widespread rainfalls Sunday through at least
Tuesday.

At this time will go with superblend/ensemble means which
forecast cool below normal temperatures with chances for rain
Sunday through Tuesday. In either case milder drier air should
move back into the region by Wednesday.

&&

.AVIATION...Valid 23/00Z-24/00Z...
Genly VFR through period, with P6SM SCT060-080 SCT150 SCT/BKN250.
Developing after 18Z...Isold 3- 5SM TSRA BKN100CB, with best
chances from about Cont Divide east to the Rio Grande Valley and
up to the Sacramento Mtns. Wind gusts of 25-35 kts possible with
these storms until around 03Z. Winds becoming SW 12 to 22 kts aft
17z with an approaching dry Pacific Cold Front.

&&

.FIRE WEATHER...
Some isolated showers and thunderstorms across the zones today into
the early evening. Moisture and surface convergence will occupy the
central zones today where thunderstorm chances will be best. Chances
of thunderstorms move to the fire zones east of the Rio Grande
Valley on Friday and Saturday. Somewhat breezy and drier conditions
expected Friday as a Pacific Cold front moves in from the west.
Temperatures will remain above normal today and Friday but then
begin cooling below normal as as a back door cold front the north
northeast moves in on Sunday into Monday with much cooler temps and
an increasing chance for rain showers.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 68  90  64  85 /  20   0   0   0
Sierra Blanca           61  89  62  84 /   0  10  20  10
Las Cruces              62  88  56  84 /  20   0   0   0
Alamogordo              65  89  57  84 /  20   0   0   0
Cloudcroft              48  67  43  62 /  20  10   0   0
Truth or Consequences   61  85  53  81 /  20   0   0   0
Silver City             55  75  47  73 /  20  10   0   0
Deming                  59  87  53  83 /  20   0   0   0
Lordsburg               58  85  52  82 /   0   0   0   0
West El Paso Metro      67  90  63  85 /  20   0   0   0
Dell City               61  90  61  86 /   0  10  10   0
Fort Hancock            65  92  65  87 /   0   0  10   0
Loma Linda              64  84  61  79 /  20   0   0   0
Fabens                  65  91  63  86 /  20   0   0   0
Santa Teresa            65  89  61  84 /  20   0   0   0
White Sands HQ          65  88  58  83 /  20   0   0   0
Jornada Range           61  88  53  84 /  20   0   0   0
Hatch                   62  87  55  83 /  20   0   0   0
Columbus                63  89  57  84 /  20   0   0   0
Orogrande               65  89  61  84 /  20   0   0   0
Mayhill                 52  75  47  70 /  20  10   0   0
Mescalero               54  76  47  70 /  20  10   0   0
Timberon                51  74  47  69 /  20  10   0   0
Winston                 50  75  42  72 /  20   0   0   0
Hillsboro               57  81  49  78 /  20   0   0   0
Spaceport               61  85  53  81 /  20   0   0   0
Lake Roberts            51  73  43  72 /  20  10   0   0
Hurley                  55  79  48  75 /  20   0   0   0
Cliff                   50  80  45  78 /  20  10   0   0
Mule Creek              47  76  42  76 /  20  20   0   0
Faywood                 57  81  49  78 /  20   0   0   0
Animas                  59  87  52  84 /   0   0   0   0
Hachita                 56  87  52  83 /   0   0   0   0
Antelope Wells          56  85  53  82 /   0   0   0   0
Cloverdale              56  79  53  77 /   0   0   0   0

&&

.EPZ Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

05 Rogash/20 Novlan
Hazardous weather outlook, Sep 22, 11:50 AM MDT, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1150 AM MDT THU SEP 22 2016

NMZ401>417-TXZ418>424-231830-
UPPER GILA RIVER VALLEY-SOUTHERN GILA
HIGHLANDS/BLACK RANGE-SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-EASTERN BLACK
RANGE FOOTHILLS-SIERRA COUNTY LAKES-NORTHERN DONA ANA COUNTY-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-CENTRAL TULAROSA BASIN-
SOUTHERN TULAROSA BASIN-WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500
FEET-SACRAMENTO MOUNTAINS ABOVE 7500 FEET-EAST SLOPES SACRAMENTO
MOUNTAINS BELOW 7500 FEET-OTERO MESA-WESTERN EL PASO COUNTY-
EASTERN/CENTRAL EL PASO COUNTY-NORTHERN HUDSPETH HIGHLANDS/HUECO
MOUNTAINS-SALT BASIN-SOUTHERN HUDSPETH HIGHLANDS-RIO GRANDE VALLEY
OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-RIO GRANDE VALLEY OF
EASTERN HUDSPETH COUNTY-
1150 AM MDT THU SEP 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS...WITH A FEW STORMS
CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL...WIND GUSTS TO 50
MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MOSTLY DRY WEATHER EXCEPT FOR A FEW SHOWERS AND THUNDERSTORMS
POSSIBLE OVER EASTERN PORTIONS OF HUDSPETH AN OTERO COUNTIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ROGASH

Nearby

Flash Flood Warnings in New Mexico, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.